Alert archive / Minnesota / Wind Chill Advisories in 2014

Wind Chill Advisory 26, NWS Grand Forks, ND

February 28, 20147 counties in Minnesota; 5 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 28, 2014, 3:59 PM CST for 7 counties in Minnesota; 5 counties in North Dakota. It took effect at Feb 28, 2014, 6:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 3:59 PM CST (21:59 UTC)
In effect from
Feb 28, 2014, 6:00 PM CST
Expired
Mar 1, 2014, 3:03 PM CST
In force
21 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Clay County, MN, Grant County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 28, 3:07 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 28, 3:07 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CST FRI FEB 28 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 305 PM CST FRI FEB 28 2014

FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND WIND CHILLS.
MODELS IN PRETTY GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST.

IN THE NEAR TERM WINDS SLOWLY DIMINISHING FROM VALLEY WEST WITH
NEAR PASSAGE OF COLD ADVECTION AND SURFACE PRESSURE RISE MAXIMA.
COULD SEE SOME BRIEF WINDS APPROACHING WIND ADVISORY CRITERIA
HOWEVER WITH NO SIGNIFICANT RESTRICTION TO VSBY IN BLSN WILL
CANCEL WIND ADVISORY.

MAIN CONCERN WILL BE TEMPERATURES AND WIND CHILLS. SOME SERIOUSLY
COLD AIR WILL SPREAD INTO THE FA THROUGH SATURDAY. 925MB
TEMPERATURES OF -30C AND GREATER WILL BE OVER FA BY MORNING. MIXING
WILL PREVENT THE OPTIMAL CONDITIONS FOR COLDEST MINIMUMS HOWEVER
WITH 8 TO 15KTS OF WIND EXPECTED HAZARDOUS/DANGEROUS WIND CHILLS
TO AFFECT FA THROUGH SATURDAY. WILL RUN WITH WIND CHILL WARNING
FOR AREAS ALONG AND NORTH OF HIGHWAY 200 WITH ADVISORY FARTHER
SOUTH AS SOME CLOUD COVER FROM CENTRAL PLAINS WAVE MAY TEMPER
MINIMUMS ACROSS THE SOUTHERN FA.

MAINTAINED WIND CHILL HEADLINES TO 19Z SATURDAY HOWEVER SOME SORT
OF HEADLINES WILL LIKELY NEED TO BE EXTENDED THROUGH REMAINDER OF
THE DAY AND LATER PERIODS. WILL SEE SOLAR TOMORROW HOWEVER WITH
COLD START EXPECT MAXIMUM TEMPERATURES GENERALLY FROM 5 TO 10
BELOW.

COLUMN BEGINS TO SLOWLY MODERATE SATURDAY NIGHT HOWEVER WITH
MEASLY TEMPERATURE RECOVERY DURING THE DAY WILL SEE ANOTHER COLD
NIGHT. WILL BE ENOUGH OF A BREEZE TO WARRANT CONTINUATION OF WIND
CHILL HEADLINES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 305 PM CST FRI FEB 28 2014

ANOTHER COLD DAY SUNDAY HOWEVER WITH CONTINUED SLOW WARMING OF
COLUMN TEMPERATURES SHOULD GET CLOSE TO ZERO...ABOUT 30 DEGREES
BELOW AVERAGE.

HIGH SETTLES IN OVER FA SUNDAY NIGHT. WINDS SHOULD BE LIGHT
ALLOWING TEMPERATURES TO ONCE AGAIN DROP OFF TO 20 BELOW OR
COLDER.

SURFACE HIGH SHIFTS TO THE EAST MONDAY SETTING UP RETURN FLOW WITH
WARM ADVECTION. SOME CLOUD COVER MAY ALSO HELP TO GET TEMPERATURES
FINALLY ABOVE ZERO.

NW UPPER FLOW PATTERN WITH A SERIES OF WEAK WAVES COUPLED WITH EARLY
AND MIDWEEK WARM ADVECTION RESULTING IN EXTENDED PERIOD OF LOW POPS
FOR NEXT WEEK...MAINLY ACROSS THE WEST. LEAST CONFIDENCE IN LIGHT
SNOW ATTM WOULD BE TUE WITH SFC HIGH MOVING OFF TO THE EAST AND
WEAKENING RIDGING ALOFT UPSTREAM. HOWEVER RETURN FLOW SHOULD
INCREASE TUE NIGHT AND WED...GIVING DAYTIME WED THE MOST PROBABLE
CHANCE OF SNOW NEXT WEEK. THE GFS ACTUALLY BRINGS A CLIPPER SYSTEM
INTO THE NORTHERN TIER WED INTO WED NIGHT...WHICH THE ECMWF KEEPS AS
A WEAKENING LOW MOVING ACROSS SASK AND INTO MB. OVERALL
THEME...THEREFORE...IS A WARMER WEEK AHEAD WITH CHANCES OF SNOW ON
AND OFF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1230 PM CST FRI FEB 28 2014

A SIGNIFICANT WIND SHIFT WILL BE THE MAIN ISSUE THIS AFTERNOON FOR
SITES EAST OF THE VALLEY. A COLD FRONT WILL MOVE INTO THE TVF/BJI
AREAS JUST AFTER NOONTIME...RESULTING IN A SOUTHEAST TO NORTHWEST
WIND SHIFT. AS THE WINDS PICK UP...VSBYS FROM A COMBINATION OF
BLOWING SNOW AND SUSPENDED SNOW WILL RESULT IN INSTRUMENTS
INDICATING MVFR CIGS/VSBYS. THE RESTRICTED VSBY THREAT SHOULD DIE
DOWN SHORTLY AFTER SUNSET...BUT THEY MAY CONTINUE TO INDICATE LOWER
CIGS DUE TO THE SUSPENDED SNOW. EXPECT MOSTLY CLEAR
SKIES...HOWEVER...BY MID EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 1 PM CST
     SATURDAY FOR NDZ038-039-049-052-053.

     WIND CHILL WARNING FROM 6 PM THIS EVENING TO 1 PM CST SATURDAY
     FOR NDZ006>008-014>016-024-026>030-054.

MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 1 PM CST SATURDAY
     FOR MNZ003-024-027>032-040.

     WIND CHILL WARNING FROM 6 PM THIS EVENING TO 1 PM CST SATURDAY
     FOR MNZ001-002-004>009-013>017-022-023.

&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Feb 28, 6:53 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CST FRI FEB 28 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
653 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9 AM FRIDAY. WIND CHILLS
OF 25 TO 35 BELOW ZERO ARE EXPECTED THIS MORNING.

WIND CHILL ADVISORIES AND WARNING WILL LIKELY BE NEEDED FOR
TONIGHT FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILL ADVISORIES AND WARNINGS WILL LIKELY BE NEEDED SATURDAY
THROUGH MONDAY FOR MUCH OF THE FORECAST AREA.

MORE ARCTIC AIR WILL MOVE OUT OF CANADA AND REMAIN ACROSS THE AREA
THROUGH MONDAY. WIND COMBINED WITH ARCTIC AIR WILL PRODUCE LOW
WIND CHILL. TEMPERATURES WILL MODERATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:59 PM CSTWind Chill WarningFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more42 hr
Feb 28, 12:46 PM CSTWind AdvisoryFGFBarnes, Eddy, Griggs, Ransom, Sargent3 hr

Nearby

Wind Chill Advisories in Minnesota, 2014Wind Chill Advisories in North Dakota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.